Thunderstorm Wind, Blaine
- When
- August 28, 7:00 PM MST
- Where
- Blaine County, 20.88 mi W of Cherry Ridge
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.920, -109.440
High wind gusts, measuring 70KT (81MPH), were reported.
The tail end of the jets tream brushed over North-Central MT, coinciding with a weak cold front, to produce some showers and a few strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
The tail end of the jets tream brushed over North-Central MT, coinciding with a weak cold front, to produce some showers and a few strong thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 28, 4:50 PM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 550 PM MDT Thu Aug 28 2014 UPDATED AVIATION SECTION .DISCUSSION... Tonight through Saturday...Upper level disturbance and associated surface cold front will push through North Central Montana tonight. Isolated to scattered showers and thunderstorms are expected over much of the forecast area this evening, but eastern slopes of Glacier National Park should see a widespread light rain. The remnants of the system will move east overnight through Friday morning with weak shortwave ridging aloft developing by afternoon. Friday's high temperatures will be slightly cooler than Thursday with partly cloudy skies and perhaps an isolated thunderstorm in far Southwest Montana by late afternoon. Shower and thunderstorm coverage will increase overnight and will spread into Central Montana by Saturday morning. Showers and thunderstorms will continue to develop in Southwest and eastern portions of Central Montana for much of Saturday but only isolated showers are expected over western portions of Central Montana. Temperatures will continue to cool back toward seasonal averages. mpj Saturday Night through Thursday...This period begins with scattered showers behind the cold front lingering mainly over the southwest counties and over toward Lewistown. Slightly unstable conditions, coupled with northwest flow aloft and residual moisture will also produce isolated showers on Sunday along the Rocky Mtn Front and over the southwest mountain ranges. A weak shortwave trof will move quickly through our forecast area on Mon, bringing a fair amount of cloud cover, but GFS and ECMWF models disagree on whether we'll actually see precipitation with the trof, so have kept just a slight chance for showers from around Harlem to Dillon on Mon aftn/eve. Tuesday and most of Wednesday looking dry at all locations as weak high pressure ridging tracks through the state. By Wed night, the next shortwave trof reaches central WA/OR and pushes a sharp cold front east of the Continental Divide. Widespread showers are expected along/ahead of the front early Thurs morning and then additional rainfall develops with the passage of the trof axis Thurs night. Current model runs are indicating rainfall amounts of a tenth to one-half inch from the nighttime precipitation. Temperatures remaining cooler than normal through the period. Waranauskas && .AVIATION... UPDATED 2350Z. A weather disturbance aloft will move through the forecast area tonight. Expect scattered showers/isolated thunderstorms ahead of it towards the Canadian border (KCB/KHVR) while over southwest MT (KBZN)expect isolated showers/thunderstorms. Showers/thunderstorms should end around 06z. Also a cold front will be moving south with northerly winds developing. The wind shift at KGTF might be an hour or two too fast. Near and after midnight expect MVFR/IFR ceilings to spread south over the plains. There could be local MVFR/IFR visibilities as well. The low clouds should dissipate between 15z-18z Friday. Friday afternoon expect clear skies to scattered clouds with isolated thunderstorms possible south of KBZN-KDLN line. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 52 79 54 72 / 20 10 20 40 CTB 47 77 53 70 / 50 10 10 20 HLN 53 83 54 73 / 20 10 30 40 BZN 48 81 49 68 / 30 10 30 50 WEY 40 69 41 62 / 30 20 30 50 DLN 49 81 50 68 / 30 10 40 50 HVR 51 77 55 76 / 40 10 10 30 LWT 52 74 53 69 / 30 20 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT THU AUG 28 2014
MTZ011-045-290200-
HILL MT-LIBERTY MT-
716 PM MDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES UNTIL 800 PM MDT...
AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 33 MILES NORTH OF INVERNESS...MOVING EAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HAIL UP TO PEA-SIZE AND BRIEF HEAVY
RAIN IS ALSO POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN HILL COUNTY...
LAT...LON 4899 10974 4875 10985 4897 11082 4901 11080
4902 10992
TIME...MOT...LOC 0115Z 286DEG 37KT 4903 11064PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
08/28/2014 M51 MPH GLACIER MT ASOS
&&
BLANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM NON-TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
08/28/2014 M52 MPH TOOLE MT DEPT OF HIGHWAYS
&&
BLANKThe Great Falls radar (KTFX), 217 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
High wind gusts, measuring 70KT (81MPH), were reported.
Hail, measuring 0.75 inches (penny sized), was reported along with 0.60 inches of rain.
Hail, measuring 1.00 inches (quarter sized), was reported.
High wind gusts, measuring 52KT (60MPH), were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536589, 536586, 536587, 536588.